Backed-Up and Barfing

  • Well Doc, I am backed-up and barfing if you really want to know how I feel. The porcelain god is frowning on me from his throne in the sky. That medicine that you gave me has really got me plugged-up and hugging the toilet at the same time. Go figure! I would rather take the pain than have my innards all tied up in knots. No thank you! You can keep that junk called medicine.

     

    Sound familiar; the list of side effects caused by many medications used to treat chronic pain includes: constipation and vomiting. Some people can have one without the other; some people can have both problems. Either way, gut problems are not fun and can actually prevent one from taking an adequate amount of pain medications. Fear of these side effects should not be a limiting factor for pain relief. Constipation and vomiting are both treatable and preventable.

    Add This Infographic to Your Website or Blog With This Code:

     

    Constipation is a common theme among those using opioid pain medications. These chemicals prevent the normal bowel muscle activity that propels the stool along the intestines. Literally, the gut stops moving. For this reason, the use of stimulating laxative is the preferred method to treat opioid related constipation. The list of such stimulants is long but here are some suggestions: flax seed products, senna products (Senokot), bisacodyl products (Dulcolax, Fleet), and Miralax. These laxatives are different than stool softners (Docusate, Mineral Oil). Stool softners literally soften the stool with water and oil which  may not be enough to break the dam loose. Sometimes a combination of stimulant and softner may be the winning one-two punch. But, even that may not be enough to loosen the load. Heavy hitting constipation treatment includes magnesium sulfate (anyone had a colonoscopy lately knows the power of this one) and lactulose. With any treatment for constipation, one must drink plenty of water and get a little exercise to get things moving.

     

    Moving quickly to the toilet is exactly what some people have to do if nausea and vomiting strike. Luckily, this common side effect to pain medications usually diminishes over the course of a week after initiating a new drug; unlike constipation which persists for the duration of treatment. The queasy stomach is caused by a release of histamine triggered by the opioid medication (Opioid medications also cause headaches, rash, and itchiness for the same reason--histamine). So, oddly enough, the use of an anti-histamine medication like Benadryl can calm the stomach and relieve the vomiting. Hydroxyzine is the most commonly prescribed anti-histamine used to treat side-effects from pain medications. However, this approach can also compound the gut problems because constipation is caused by anti-histamine drugs.

     

    Constipation and vomiting is caused by pain medications, more constipation is caused by the anti-histamine used to treat vomiting; this battle is hard to win. The darn gut always seems to wreck havoc on chronic pain patients. Between pain, constipation and vomiting; some people are left saying, "Doc, just take me out back and shoot me why don't ya. I just can't take it anymore. Don't they make better drugs than this crap. Is this the best ya got?"  Unfortunately, side effects come with the territory. However, just because the territory is full of gut churning obstacles, does not mean the covered wagon should stay in the barn. Pain relief is worth a shot at the risk of being back-up and barfing.

Published On: August 03, 2009